Hail, Chaves
- When
- September 19, 3:06 PM MST to 3:10 PM MST
- Where
- Chaves County, 7.29 mi WSW of Mesa
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.945, -104.790
A weak upper level disturbance over southern New Mexico combined with just enough moisture at low levels and some mid level drying to trigger an isolated severe thunderstorm over northwest Chaves County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A weak upper level disturbance over southern New Mexico combined with just enough moisture at low levels and some mid level drying to trigger an isolated severe thunderstorm over northwest Chaves County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 19, 1:51 PM MST, 1 hour 15 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 251 PM MDT FRI SEP 19 2008 .DISCUSSION...FAIRLY ACTIVE DAY ACROSS THE STATE AS MID LEVEL MOISTURE ACROSS THE REGION COMBINES WITH UPPER LEVEL SUPPORT PROVIDED BY A PASSING SHORTWAVE TROUGH. FOR THE MOST PART THE STORMS HAVE BEEN BEHAVING THEMSELVES BUT I WOULD NOT RULE OUT A SEVERE STORM OR TWO THIS EVENING...ESPECIALLY OVER EASTERN SECTIONS OF THE STATE. GIVEN THE EVOLVING WEATHER PATTERN AND APPROACHING SYNOPTIC SCALE TROUGH...I WOULD EXPECT THE FOCUS OF ANY CONVECTIVE ACTIVITY TO SHIFT SLIGHTLY EASTWARD TOMORROW...WITH A CONTINUED EMPHASIS ON THE NORTHERN HALF OF THE STATE. THE NEXT INFLUENTIAL WEATHER SYSTEM WILL BE THE TROUGH CURRENTLY ALONG THE WEST COAST. THIS SYSTEM WILL SERVE TO FLATTEN THE RIDGE OVER THE AREA AND USHER IN SOME DRIER AIR LATE THIS WEEKEND AND INTO EARLY NEXT WEEK. ANY CONVECTIVE ACTIVITY OVER THE STATE ON SUNDAY SHOULD BE LIMITED TO THE NORTHERN THIRD WITH AN OVERALL DECREASE IN SHOWERS AND THUNDERSTORMS COMPARED TO SATURDAY. ADDITIONALLY...SOUTHWEST BREEZES SHOULD KICK IN DURING THE LATE MORNING AND AFTERNOON HOURS. BREEZES REMAIN IN THE FORECAST THROUGH MONDAY BEFORE HIGH PRESSURE THEN GRADUALLY BUILDS BACK IN DURING THE MIDDLE PORTION OF THE UPCOMING WEEK WITH A SLIGHT WARMING TREND AND MOSTLY BENIGN WEATHER ON TAP. && .AVIATION... SCATTERED SHOWERS/STORMS WILL DISSIPATE THRU 04Z...WITH MVFR CIGS/VSBYS POSSIBLE IN AND AROUND THE STRONGER STORMS. THE MAIN THREAT FROM STORMS WILL BE GUSTY OUTLFOW WINDS. EXPECTD MID LEVEL CLOUDS TO STICK AROUND IN THE E PLAINS OVERNIGHT WHILE MOST AREAS ACROSS THE WESTERN HALF BECOME MOSTLY CLEAR. PATCHY FOG MAY DEVELOP IN THE VALLEYS OF THE NORTHERN MTNS OVERNIGHT WITH IFR/MVFR POSSIBLE THRU 13Z. ISOLD GUSTY STORMS WILL DEVELOP AGAIN SATURDAY ESPECIALLY OVER THE SANGRE DE CRISTO MTNS. NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. GUYER && .FIRE WEATHER... SCATTERED SHOWERS AND STORMS THRU EARLY EVENING WILL PRODUCE MAINLY GUSTY WINDS...BRIEF WETTING RAINS...AND CLOUD TO GROUND LIGHTNING STRIKES. WIDESPREAD VERY GOOD TO EXCELLENT RH RECOVERIES ARE LIKELY AGAIN OVERNIGHT UNDER MOSTLY CLEAR SKIES. A FEW MORE STORMS WILL DEVELOP SATURDAY...ESPECIALLY OVER THE SANGRES. MIN RH VALUES WILL RANGE FROM THE TEENS IN THE WEST TO AROUND 30 IN THE EAST. THE WEAK RIDGE CURRENTLY IN PLACE OVER THE AREA WILL BREAK DOWN THRU MONDAY AS A BROAD TROUGH DEEPENS OVER THE WEST COAST. SURFACE WINDS WILL BECOME BREEZY ACROSS THE EASTERN THIRD OF THE AREA IN REPONSE TO 1005MB LOW PRESSURE CENTER DEVELOPING OVER SE COLORADO AHEAD OF THE WEST COAST TROUGH. MIN RH VALUES FALL TO AROUND 20 PCT AREAWIDE IN THIS PATTERN WITH RECOVERIES TRENDING INTO THE 50-60 PCT RANGE. THE AXIS OF THE UPPER TROUGH PASSES THE STATE ON TUESDAY WITH SLIGHTLY COOLER TEMPS AND AFTERNOON BREEZES. ANOTHER RIDGE BEGINS BUILDING OVER THE STATE INTO WEDNESDAY WITH GENERALLY LIGHTER WINDS AND ISOLD AFTERNOON SHOWERS AND STORMS. GUYER && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 50 81 51 82 / 10 5 10 5 GALLUP.......................... 43 79 44 78 / 10 5 5 5 GRANTS.......................... 43 79 44 79 / 10 5 5 5 GLENWOOD........................ 54 85 52 85 / 10 5 5 5 CHAMA........................... 37 71 39 71 / 10 20 20 10 LOS ALAMOS...................... 46 73 48 75 / 10 10 10 5 RED RIVER....................... 36 65 35 66 / 20 20 20 10 TAOS............................ 42 73 43 75 / 10 10 20 10 SANTA FE........................ 47 75 48 77 / 10 10 10 5 SANTA FE AIRPORT................ 48 77 49 79 / 10 10 10 5 ESPANOLA........................ 46 80 46 82 / 10 10 10 5 ALBUQUERQUE HEIGHTS............. 55 80 56 83 / 10 5 10 5 ALBUQUERQUE VALLEY.............. 53 81 51 83 / 10 5 5 5 ALBUQUERQUE FOOTHILLS........... 52 78 53 81 / 10 5 10 5 ALBUQUERQUE WEST MESA........... 52 82 54 83 / 10 5 5 5 SOCORRO......................... 51 83 50 84 / 10 5 5 5 SANDIA PARK/CEDAR CREST......... 45 72 44 74 / 10 10 10 5 MORIARTY/ESTANCIA............... 48 77 47 79 / 10 10 5 5 CARRIZOZO....................... 51 80 50 81 / 10 5 5 5 RUIDOSO......................... 46 72 44 74 / 20 10 5 5 RATON........................... 43 76 44 79 / 20 5 10 10 LAS VEGAS....................... 44 73 45 77 / 20 10 10 10 ROY............................. 50 76 51 77 / 20 0 10 10 CLAYTON......................... 52 79 52 81 / 20 5 5 10 SANTA ROSA...................... 51 83 51 84 / 20 5 5 5 TUCUMCARI....................... 54 83 56 86 / 20 5 5 5 FORT SUMNER..................... 53 83 55 84 / 20 5 0 0 CLOVIS.......................... 54 81 55 83 / 20 5 0 0 PORTALES........................ 54 82 55 85 / 20 5 0 0 ROSWELL......................... 56 85 57 88 / 20 0 0 0 && .ABQ WATCHES/WARNINGS/ADVISORIES...NONE. && 03/GUYER
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 257 PM MDT FRI SEP 19 2008 NMZ001>021-026-201200- NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ- UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS- NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS- WEST CENTRAL MOUNTAINS- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY- CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY- SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY- LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY- CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY- GUADALUPE MOUNTAINS OF CHAVES COUNTY- 257 PM MDT FRI SEP 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE AFTERNOON AND EVENING HOURS. THESE STRONGER STORMS WILL GENERALLY BE CAPABLE OF PRODUCING PEA SIZE HAIL...BRIEF HEAVY RAIN AND GUSTY WINDS. HOWEVER...ISOLATED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HAIL TO SIZE OF PENNIES AND DAMAGING WINDS IN EXCESS OF 60 MPH CANNOT BE RULED OUT...PRIMARILY OVER PORTIONS OF EASTERN NEW MEXICO THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. HOWEVER...IF SEVERE WEATHER IS OBSERVED...PLEASE RELAY ANY REPORTS TO THE NATIONAL WEATHER SERVICE AT 1-888-386-7637.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 119 PM MDT FRI SEP 19 2008 NMZ012-191945- CONCHAS LAKE/GUADALUPE COUNTY- 119 PM MDT FRI SEP 19 2008 ...STRONG THUNDERSTORM MOVING OVER WESTERN GUADALUPE COUNTY... AT 114 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 9 MILES WEST OF PASTURA. MOVEMENT WAS EAST AT 16 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE PINTADA AND SAN IGNACIO. THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER... PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION. 01
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 212 PM MDT FRI SEP 19 2008 NMZ012-016-018-019-192045- CHAVES COUNTY PLAINS-CONCHAS LAKE/GUADALUPE COUNTY-DE BACA COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- 212 PM MDT FRI SEP 19 2008 ...STRONG THUNDERSTORM MOVING OVER EXTREME NORTHEAST LINCOLN COUNTY AND MOVING INTO EXTREME SOUTHWEST DE BACA COUNTY... AT 210 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 20 MILES SOUTHWEST OF YESO. MOVEMENT WAS SOUTHEAST AT 12 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL NORTHEASTERN LINCOLN COUNTY...RURAL EXTREME NORTH CENTRAL CHAVES COUNTY...RURAL WEST CENTRAL DE BACA COUNTY AND RURAL EXTREME SOUTH CENTRAL GUADALUPE COUNTY. THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER... PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION. 01
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 226 PM MDT FRI SEP 19 2008 NMZ012-013-018-192100- CONCHAS LAKE/GUADALUPE COUNTY-DE BACA COUNTY-QUAY COUNTY- 226 PM MDT FRI SEP 19 2008 ...STRONG THUNDERSTORM MOVING OVER SOUTH CENTRAL GUADALUPE COUNTY... AT 222 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 9 MILES SOUTHWEST OF PUERTO DE LUNA. MOVEMENT WAS EAST AT 26 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE SUMNER LAKE. THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER... PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION. 01
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 255 PM MDT FRI SEP 19 2008 NMZ016-018-019-192130- CHAVES COUNTY PLAINS-DE BACA COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- 255 PM MDT FRI SEP 19 2008 ...STRONG THUNDERSTORM MOVING OVER SOUTHWEST DE BACA COUNTY... AT 252 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 14 MILES NORTHWEST OF MESA. MOVEMENT WAS SOUTH AT 17 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL NORTHEASTERN LINCOLN COUNTY...RURAL NORTH CENTRAL CHAVES COUNTY AND RURAL SOUTHWESTERN DE BACA COUNTY. THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER... PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION. 01
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 257 PM MDT FRI SEP 19 2008 NMZ012-018-192130- CONCHAS LAKE/GUADALUPE COUNTY-DE BACA COUNTY- 257 PM MDT FRI SEP 19 2008 ...STRONG THUNDERSTORM MOVING OVER SOUTHEAST SANDOVAL COUNTY... AT 252 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 10 MILES SOUTHEAST OF PUERTO DE LUNA. MOVEMENT WAS EAST AT 16 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE HIGHWAY 84 NEAR SUMNER LAKE. THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER... PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION. GUYER
SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 257 PM MDT FRI SEP 19 2008 NMZ012-018-192130- CONCHAS LAKE/GUADALUPE COUNTY-DE BACA COUNTY- 257 PM MDT FRI SEP 19 2008 ...STRONG THUNDERSTORM MOVING OVER SOUTHEAST GUADALUPE COUNTY... AT 252 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 10 MILES SOUTHEAST OF PUERTO DE LUNA. MOVEMENT WAS EAST AT 16 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE HIGHWAY 84 NEAR SUMNER LAKE. THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER... PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION. GUYER CORRECTED COUNTY NAME
The Cannon AFB radar (KFDX), 132 km away, was scanning. The volume nearest the first event began at 22:06 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2008Every state in 2008This day in weather historyWarnings in New Mexico, September 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 126008, 126009.